Wyoming, 2019

Hail in Wyoming, July 30, 2019

July 30, 2019 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe over central portions of Campbell County, producing large hail north of Gillette.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over central portions of Campbell County, producing large hail north of Gillette.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 30, 9:57 PM MST, 18 minutes earlier.

Area forecast discussion, Jul 30, 9:57 PM MST, 18 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1057 PM MDT Tue Jul 30 2019

.DISCUSSION...(This Evening Through Tuesday)
Issued at 201 PM MDT Tue Jul 30 2019

19z surface analysis had high over the Midwest with lee trough
from central MT into eastern CO. Water vapour had shortwave energy
over northwest WY into central MT. Latest mesoanalysis had up to
1KJ/kg MLCAPE over the CWA with 75-125J/kg MLCIN. Effect of
upstream shortwave immediate concern.

This afternoon/tonight, shortwave will move east through CWA with 1-
2KJ/kg MLCAPE forecast as solar insolation peaks. Most guidance
erodes cap enough for surface based convection. 0-6km bulk shear 40-
50kt. Developing small patch of TSRA over north central WY ahead of
shortwave should shift east through this evening and strengthen.
Isolated severe storms should occur, but coverage uncertain given
eventual disposition of cap. Activity will weak later this evening
and then shift east of the CWA by 12z Wednesday. Temperatures will
be near guidance.

Wednesday through Friday, upper ridge over the four corners area
moves little with a series of shortwaves wrapping around it into the
CWA. Notable chunk of monsoonal moisture forecast to drop by the CWA
Thursday with rather high pops for summer warranted, especially
given PWATs of 125-175% of normal and slower movement of storms. Lee
trough from central MT into eastern CO moves little. Cape/shear
will be sufficient for strong storms and perhaps a few severe
storms. Temperatures will be near guidance, but Thursday could end
up being cooler if cloud cover and precipitation gang up.

Saturday into early next week, flow aloft becomes west and then
northwest. Low coverage TSRA possible. Temperatures will be slightly
below normal.

&&

.AVIATION...(For the 06Z TAFS Through 06Z Wednesday Night)
Issued At 1055 PM MDT Tue Jul 30 2019

Isolated to scattered thunderstorms are expected during much of
the rest of the night. Some of the thunderstorms may be severe
with large hail and damaging wind gusts. MVFR conditions will be
possible in any storms; otherwise, VFR conditions are expected
through the period. There is a chance of showers and thunderstorms
again on Wednesday afternoon and evening.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Helgeson
AVIATION...10
Hazardous weather outlook, Jul 30, 3:31 AM MST, 18 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
431 AM MDT Tue Jul 30 2019

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-311300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
431 AM MDT Tue Jul 30 2019 /531 AM CDT Tue Jul 30 2019/

This Hazardous Weather Outlook is for western South Dakota and
northeastern Wyoming.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are expected today and
tonight. Some storms may be strong or severe. However, widespread
severe weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There will be daily chances for thunderstorms. A few strong storms
will be possible, but widespread severe weather is not expected
at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jul 30, 5:28 PM MST, 4 hours 47 minutes before
Special Weather Statement
National Weather Service Rapid City SD
628 PM MDT Tue Jul 30 2019

WYZ055-310100-
Southern Campbell WY-
628 PM MDT Tue Jul 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CAMPBELL COUNTY
UNTIL 700 PM MDT...

At 627 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Wright, moving east at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wright.

A Severe Thunderstorm Watch remains in effect until midnight MDT for
northeastern Wyoming.

LAT...LON 4364 10570 4375 10568 4378 10514 4353 10517
TIME...MOT...LOC 0027Z 277DEG 36KT 4369 10554

Eagan
Special weather statement, Jul 30, 5:41 PM MST, 4 hours 34 minutes before
Special Weather Statement
National Weather Service Rapid City SD
641 PM MDT Tue Jul 30 2019

SDZ027-030-041-042-074-310115-
Custer Co Plains SD-Fall River SD-Hermosa Foot Hills SD-
Southern Foot Hills SD-Oglala Lakota SD-
641 PM MDT Tue Jul 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CUSTER...
NORTHWESTERN OGLALA LAKOTA AND NORTHEASTERN FALL RIVER COUNTIES UNTIL
715 PM MDT...

At 641 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles east of Buffalo Gap, or 13 miles east of Hot Springs, moving
east at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm. Hail may accumulate on roadways causing hazardous travel.

Locations impacted include...
Buffalo Gap, Red Shirt Table Overlook and Intersection of Red Shirt
and Cuny Table Roads.

A Severe Thunderstorm Watch remains in effect until midnight MDT for
southwestern South Dakota.

LAT...LON 4341 10329 4352 10336 4368 10292 4346 10282
TIME...MOT...LOC 0041Z 251DEG 34KT 4349 10322

Eagan
Special weather statement, Jul 30, 8:31 PM MST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Rapid City SD
931 PM MDT Tue Jul 30 2019

SDZ012-024-025-072-WYZ057-310400-
Northern Black Hills SD-Butte SD-Northern Foot Hills SD-
Sturgis/Piedmont Foot Hills SD-Wyoming Black Hills WY-
931 PM MDT Tue Jul 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BUTTE...WESTERN
MEADE...NORTHERN LAWRENCE AND EASTERN CROOK COUNTIES UNTIL 1000 PM
MDT...

At 930 PM MDT, Doppler radar was tracking a strong thunderstorm over
Spearfish, moving east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Spearfish, Deadwood, Whitewood, Saint Onge, Beulah, Crow Peak, Apple
Springs, Bridal Veil Falls and northeastern Spearfish Canyon.

This includes...
 Interstate 90 in South Dakota between Mile Markers 1 and 28.
 Interstate 90 in Wyoming between Mile Markers 202 and 207.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until midnight MDT for
northwestern and west central South Dakota...and northeastern
Wyoming.

LAT...LON 4460 10355 4435 10357 4446 10418 4460 10416
      4460 10408 4457 10406 4460 10405
TIME...MOT...LOC 0330Z 276DEG 21KT 4449 10388

Eagan
Special weather statement, Jul 30, 8:56 PM MST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Rapid City SD
956 PM MDT Tue Jul 30 2019

SDZ012-024-025-072-073-WYZ057-310430-
Northern Black Hills SD-Butte SD-Northern Foot Hills SD-
Southern Meade Co Plains SD-Sturgis/Piedmont Foot Hills SD-
Wyoming Black Hills WY-
956 PM MDT Tue Jul 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BUTTE...SOUTHWESTERN
MEADE...NORTHERN LAWRENCE AND EAST CENTRAL CROOK COUNTIES UNTIL 1030
PM MDT...

At 956 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Bear Butte State Park, or 6 miles east of Sturgis,
moving east at 40 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Spearfish, Sturgis, Whitewood, Saint Onge, Beulah, Bear Butte State
Park, Fort Meade, Crow Peak, Apple Springs, Bridal Veil Falls and
northeastern Spearfish Canyon.

This includes...
 Interstate 90 in South Dakota between Mile Markers 1 and 37.
 Interstate 90 in Wyoming between Mile Markers 203 and 207.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until midnight MDT for
northwestern and west central South Dakota...and northeastern
Wyoming.

LAT...LON 4446 10416 4462 10414 4462 10409 4457 10406
      4461 10405 4452 10297 4427 10300
TIME...MOT...LOC 0356Z 277DEG 35KT 4442 10339

Eagan
Special weather statement, Jul 30, 9:29 PM MST, 46 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1029 PM MDT Tue Jul 30 2019

SDZ024-025-WYZ057-310500-
Northern Black Hills SD-Northern Foot Hills SD-
Wyoming Black Hills WY-
1029 PM MDT Tue Jul 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LAWRENCE AND EAST
CENTRAL CROOK COUNTIES UNTIL 1100 PM MDT...

At 1029 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Sundance, moving east at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cement Ridge Lookout.

This includes Interstate 90 in Wyoming between Mile Markers 191 and
203.

A Severe Thunderstorm Watch remains in effect until midnight MDT for
west central South Dakota...and northeastern Wyoming.

LAT...LON 4446 10441 4452 10440 4456 10437 4453 10400
      4435 10406
TIME...MOT...LOC 0429Z 281DEG 23KT 4449 10430

Eagan
Special weather statement, Jul 30, 9:46 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1046 PM MDT Tue Jul 30 2019

WYZ054-310515-
Northern Campbell WY-
1046 PM MDT Tue Jul 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CAMPBELL COUNTY UNTIL
1115 PM MDT...

At 1046 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Gillette Airport, or 12 miles north of Gillette,
moving southeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Northeastern Gillette, Camplex Event Facility and Gillette Airport.

This includes Interstate 90 in Wyoming between Mile Markers 128 and
131.

LAT...LON 4444 10574 4454 10567 4445 10526 4425 10543
TIME...MOT...LOC 0446Z 297DEG 21KT 4444 10557

Eagan

The radar

The Rapid City radar (KUDX), 212 km away, was scanning. The volume nearest the first event began at 05:13 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Campbell

When
July 30, 10:15 PM MST
Where
Campbell County, 4.82 mi NE of (Gcc)gillette Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.390, -105.460

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 844697.